Is celecoxib to blame for my skin irritation?
Q) I've been taking celecoxib for osteoarthritis in my spine and knees for the past 18 months. While it does ease the pain in my spine, I'm bothered by skin irritation which is persisting and making me quite miserable. I've been told that it's unlikely that this medicine causes the problem but would like your opinion.
Jesse, Aberdeenshire (Winter 2011)
A) Some years ago I took the drug rofecoxib, which is a ‘relative’ of celecoxib, and has now been withdrawn from use because of a higher-than-normal risk of heart disease. I developed bald patches in my scalp. It was only after a bit of research I discovered this was a side-effect of the pills. So yes, I think it could be the drug causing this irritation. There's one way of finding out! Try stopping the drug and using paracetamol for a while and keep a diary of your symptoms. Then you can revisit your doctor with the evidence, hopefully.
This answer was provided by Dr Philip Helliwell for the Winter 2011 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.